Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 12, 2002, 7:46 PM EDT for Saginaw County, Tuscola County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 7:46 PM EDT (23:46 UTC)
- Expired
- Aug 12, 2002, 8:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Saginaw County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 77 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS53 KDTX 122346 SVRDTX MIC145-157-130045- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 743 PM EDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 845 PM EDT * AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SAGINAW TO 8 MILES SOUTHWEST OF FRANKENMUTH...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FRANKENMUTH AT 750 PM EDT REESE AT 805 PM EDT VASSAR AT 820 PM EDT THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. LAT...LON 4329 8397 4317 8380 4342 8344 4361 8362 DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:25 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 3:25 PM EDT, 4 hours 21 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT MON AUG 12 2002 ANOTHER WARM DAY TOMORROW. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON. 18Z LAPS DATA SHOWING CAPES AROUND 2500 J/KG ACROSS THE WESTERN PART OF THE CWA. WEAK SHORTWAVE MOVING THROUGH WESTERN LAKE ERIE HELPING TO TRIGGER MORE WIDESPREAD THUNDERSTORMS ACROSS OHIO. WILL PUT SLIGHT CHANCE IN FOR MOST OF THE CWA THROUGH EARLY EVENING...EXCEPT SCATTERED WORDING ACROSS THE SOUTHEAST PART OF THE CWA. UPPER LOW OVER SOUTHERN MANITOBA WILL CONTINUE TO SLIDE NORTHEAST...MOVING INTO HUDSON BAY TOMORROW. COLD FRONT OVER THE PLAINS WILL CONTINUE TO SLIDE SLOWLY EAST. AVN CONTINUES TO DEVELOP A STRONG WAVE ALONG THE FRONT ON TUESDAY. THE FRONT SHOULD BE OVER LAKE MICHIGAN TUESDAY AFTERNOON. WITH THE SLOW TIMING OF THE FRONT...LOOKS LIKE THE DETROIT METRO AREA MAY STAY DRY THE WHOLE DAY. WILL FOLLOW THE ETA MOS GUIDANCE POPS. TOUGH FORECAST WITH RESPECT TO MAX TEMPS. 850 TEMPS WILL BE AROUND 18C. THUS...ANY DECENT AMOUNT OF SUN AND TEMPS WILL HIT 90 DEGREES ONCE AGAIN. ETA SHOWING SOUTHWEST WINDS INCREASING TO AROUND 40 KTS BETWEEN 8000-10000 FEET (NEAR MBS). WILL HAVE TO WATCH OUT FOR DAMAGING WINDS WITH SOME OF THE STORMS. MID LEVEL FLOW WILL BECOME PARALLEL WITH THE FRONT AS THE TROUGH IN THE PLAINS SHARPENS. COLD FRONT/TROUGH BECOMES NEARLY STATIONARY OVER THE AREA BY WEDNESDAY MORNING. WILL CONTINUE WITH SCATTERED WORDING ON WEDNESDAY AS THE FRONT REMAINS OVERHEAD. WITH CLOUDS AND SHOWERS...EXPECTING TEMPS TO RISE ONLY ABOUT 10 DEGREES OFF THE LOWS. 12Z ETA/AVN SHOWING WEAK SURFACE CONVERGENCE/QG FRONTOGENESIS SLIDING EAST OF THE CWA BY LATE IN THE DAY. THUS...WILL KEEP WEDNESDAY NIGHT DRY AND BRING IN SOME PARTIAL CLEARING. RIDGING BUILDS BACK INTO THE REGION ON THURSDAY. 110+ KT JET STRETCHED ACROSS EXTREME SOUTHERN SASKATCHEWAN/MANITOBA. THIS JET WILL HEAD OFF INTO CENTRAL ONTARIO THURSDAY NIGHT. FRONTAL BOUNDARY WELL NORTH OF CWA...ACROSS THE EXTREME NORTHERN GREAT LAKES. WILL REMOVE THE MENTION OF PRECIP. .EXTENDED... LOW CONFIDENCE IN THE EXTENDED...THUS JUST MINOR CHANGES TO THE PREVIOUS FORECAST. LARGE UPPER LEVEL RIDGE IN EASTERN PACIFIC (47.50N 136.50W) EXPECTED TO SLOWLY BREAK DOWN THROUGH THE PERIOD. MRF/CANADIAN ENSEMBLES INDICATING A BROAD TROUGH DEVELOPING ACROSS BRITISH COLUMBIA...EXTENDING SOUTH ALONG THE WEST COAST. MANY QUESTIONS CONCERNING THE AMPLITUDE AND EXACT POSITION OF THIS TROUGH...AS WELL AS THE CORRESPONDING HEIGHTS ACROSS THE NORTHERN CONUS. NEW 12Z AVN DEVELOPS A CUT OFF LOW OFF THE PACIFIC COAST ON FRIDAY. 12Z AVN ALSO SHOWING A DECENT SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS SATURDAY MORNING. WILL KEEP THE FORECAST DRY...AS THIS SYSTEM HEADS INTO ONTARIO...MUCH LIKE THE PREVIOUS ONES. BOTTOMLINE... FOR SOUTHEAST MICHIGAN...WILL GENERALLY CALL FOR TEMPS SLIGHTLY ABOVE NORMAL DURING THE WEEKEND...AS HEIGHTS REMAIN FAIRLY HIGH (PER ENSEMBLES). .DTX...NONE. SF
In the hours before
Special weather statement, Aug 12, 5:25 PM EDT, 2 hours 21 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-130100- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 525 PM EDT MON AUG 12 2002 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING...PRIMARILY ALONG AND SOUTH OF AN ANN ARBOR TO DETROIT LINE. WIND GUSTS TO 30 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH MOST STORMS. ISOLATED STORMS COULD PRODUCE WIND GUSTS OF 60 MPH ALONG WITH DIME SIZED HAIL...AS THEY MOVE EAST AROUND 15 MPH. DISCUSSION... A WEAK TROUGH OVER LOWER MICHIGAN WILL INTERACT WITH A WARM...MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THROUGH EARLY EVENING. WITH LIMITED FORCING TO SUPPORT SEVERE THUNDERSTORMS...ANY SEVERE STORMS WILL BE VERY ISOLATED IN NATURE. SPOTTER ACTIVATION... GIVEN THE VERY ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED. OUTLOOK FOR TUESDAY AND WEDNESDAY... THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY...AHEAD OF A COLD FRONT THAT WILL CROSS LOWER MICHIGAN TUESDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) DWD
Local storm report, Aug 12, 6:25 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
625 PM EDT MON AUG 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM ADRIAN MI .75 INCH HAIL
08/12/02 LENAWEE REPORTED BY TRAINED SPOTTER
0455 PM ADRIAN MI 70 MPH TSTM WIND GUST
08/12/02 LENAWEE REPORTED BY TRAINED SPOTTER
0502 PM ADRIAN MI .75 INCH HAIL
08/12/02 LENAWEE REPORTED BY LAW
ENFORCEMENT
0502 PM ADRIAN MI WIND DAMAGE
08/12/02 LENAWEE SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:00 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 45 min |
| Aug 12, 5:25 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.